Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 2005, 8:11 PM EST for Mason County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 8:11 PM EST (01:11 UTC)
- Expired
- Mar 30, 2005, 8:45 PM EST
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Mason County, MI
The radar
The Green Bay radar (KGRB), 140 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 310112 SVRGRR MIC105-310145- /O.NEW.KGRR.SV.W.0002.050331T0111Z-050331T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 811 PM EST WED MAR 30 2005 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 845 PM EST * AT 807 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF LUDINGTON...AND MOVING NORTHEAST AT 40 MPH. THIS STORM PRODUCED PENNY SIZE HAIL THREE MILES NORTH OF LUDINGTON. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE MICHIGAN RECREATION AREA AROUND 820 PM EST FREESOIL AROUND 825 PM EST HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4403 8667 4394 8646 4413 8609 4419 8639 $$ JK RG
2 follow-up statements
000 WWUS53 KGRR 310124 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 823 PM EST WED MAR 30 2005 MIC105-310145- /O.CON.KGRR.SV.W.0002.000000T0000Z-050331T0145Z/ MASON MI- 823 PM EST WED MAR 30 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MASON COUNTY UNTIL 845 PM EST... AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR HAMLIN LAKE...OR ABOUT 7 MILES NORTH OF LUDINGTON... AND MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE MICHIGAN RECREATION AREA BY 820 PM EST FREESOIL BY 835 PM EST A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4403 8667 4394 8646 4413 8609 4419 8639 $$ JK RG
000 WWUS53 KGRR 310144 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 844 PM EST WED MAR 30 2005 MIC121-127-310154- /O.EXP.KGRR.SV.W.0001.000000T0000Z-050331T0145Z/ OCEANA MI-MUSKEGON MI- 844 PM EST WED MAR 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND OCEANA COUNTIES HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4345 8672 4313 8627 4325 8606 4382 8614 $$ WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:21 PM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 30, 3:21 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 321 PM EST WED MAR 30 2005 .SHORT TERM... FORECAST CONCERNS ARE HIGHLY FOCUSED ON TONIGHT AND THE THREAT FOR SEVERE WEATHER. AFTER TONIGHT...THE REMAINDER OF THE SHORT TERM/S WEATHER IS FAIRLY BENIGN REGARDING PRECIPITATION. THE WEATHER WILL COOL OFF SIGNIFICANTLY AFTER TODAY...WITH STRONG WINDS IN THE WAKE OF THE COLD FRONT TOMORROW. GFS AND ETA IN PRETTY GOOD AGREEMENT ON THE MAIN FEATURES. TONIGHT...THREAT FOR SEVERE STILL LOOKS PRETTY GOOD...WITH STRONG DYNAMICS IN PLACE. MOISTURE RETURN CONTINUES...WITH 50 DEW POINTS AS FAR NORTH AS WISCONSIN...AND 60 DEW POINTS NOSING INTO SOUTHERN ILLINOIS. GIVEN 50 KT LLJ PROGD INTO THE AREA THIS EVENING...AND 50-70 KTS AT 500MB/S WIND AN OBVIOUS THREAT. HAIL WILL ALSO BE A THREAT WITH FREEZING LEVELS IN THE 9 TO 10 THOUSAND FT RANGE. GIVEN STRONG SPEED AND EVEN SOME DIRECTIONAL SHEAR IN PLACE...AN ISOLATED TORNADO CANNOT BE RULED OUT EITHER. ETA PROGS HELICITY VALUES IN EXCESS OF 200 IN THE 0-1KM LAYER. DISCRETE CELLS TO THE SOUTH AND WEST WILL LIKELY BECOME LINEAR WITH TIME AS THEY MOVE INTO SOUTHWEST LOWER MICHIGAN. BEST CHANCE FOR SVR WILL PROBABLY BE IN THE SOUTHERN HALF OF THE FORECAST AREA TOWARD THE BETTER MOISTURE AND STRONGER WIND SPEEDS. CARRIED LIKELY POPS FOR THE ENTIRE AREA OVERNIGHT. ON THURSDAY...WINDS WILL PICK UP IN THE WAKE OF THE COLD FRONT. EXPECT WINDS TO PICK UP INTO THE 20-30 MPH RANGE IN MOST SPOTS...WITH GUSTS INTO THE 40-45 MPH RANGE. FEEL WE WILL BE BORDERLINE ADVISORY AT THIS POINT. DO NOT EXPECT SUSTAINED OVER 30 MPH AT THIS POINT WHICH IS ONE CRITERIA. THE OTHER CRITERIA WE MAY HIT THOUGH...WHICH IS GUSTS IN EXCESS OF 45 MPH. WILL HOLD OFF FOR NOW AND REEVALUATE WITH THE EVENING AND OVERNIGHT MODEL RUNS. WILL CARRY A CHANCE OF RAIN SHOWERS ALL DAY TOMORROW...AS THE MOISTURE BEGINS TO WRAP AROUND INTO THE FORECAST AREA ON THE BACKSIDE OF THE UPPER LOW. THURSDAY NIGHT...FEEL PRECIPITATION WILL REALLY TAPER OFF...AS THE MOISTURE BEGINS TO PULL AWAY FROM THE AREA. HAVE A CHANCE OF RAIN AND SNOW NORTH IN THE EVENING...AND A CHANCE OF RAIN SOUTH. OVERNIGHT...THERE MAY BE SOME SCATTERED SNOW SHOWERS IN THE FAR NORTH...BUT THAT IS ABOUT IT AS THE MOISTURE PULLS QUICKLY AWAY. FRIDAY...LEFT A SMALL POP IN...RAIN AND SNOW NORTH...RAIN SOUTH FOR CONTINUITY SAKE. FEEL WE WILL PROBABLY END UP GOING DRY WITH TIME...AS THE ETA IS INDICATING FAIRLY DRY AIR IN PLACE. FEEL THE GFS IS TOO FAR TO THE NORTHWEST WITH ITS PRECIP WITH THE FRIDAY SYSTEM. LEFT A SMALL POP FOR SNOW SHOWERS FRIDAY NIGHT AS WELL...BUT THIS MAY NEED TO BE TAKEN OUT AS WELL AS SURFACE RIDGING STARTS TO NOSE INTO THE AREA. SATURDAY LOOKS DRY...AND WENT DRY GIVEN THE RIDGING OVERHEAD. .LONG TERM... A QUIET PERIOD IS ANTICIPATED OVER THE WEEKEND INTO NEXT WEEK. A SHARP UPPER TROUGH WILL BE JUST EAST OF THE CWA SATURDAY NIGHT. ZONAL FLOW WILL FOLLOW AND LAST THROUGH TUESDAY. GFS/DGEX/ECMWF ALL SHOW A PHASING OF THE NORTHERN AND SOUTHERN STREAM SYSTEMS OVER THE MIDDLE OF THE COUNTRY. THE EFFECT OF THIS WILL BE DOUBLE LOW PRESSURE SYSTEM...ONE IN WESTERN ONTARIO AND THE OTHER IN OKLAHOMA CONNECTED BY A FRONTAL BOUNDARY THAT SLOWLY PUSHES INTO THE CWA BY THE MIDDLE OF NEXT WEEK. WITH HIGH PRESSURE OVER THE MID ATLANTIC, A STRONG SOUTH FLOW WOULD ENSUE AND DEEP MOISTURE WOULD ADVECT NORTH INTO THE GREAT LAKES. WITH A FRONTAL BOUNDARY MOVING INTO THE AREA OF DEEP MOISTURE, WELL INCLUDE A MENTION OF THUNDER ON WEDNESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE 93
Hazardous weather outlook, Mar 30, 1:35 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 135 PM EST WED MAR 30 2005 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 135 PM EST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN TONIGHT...ACCOMPANIED BY THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE. THE STORM PREDICTION CENTER HAS ALMOST THE ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE STORMS...THE EXCEPTION BEING THE FAR SOUTHWEST...WHERE PORTIONS OF VAN BUREN COUNTY ARE IN A MODERATE RISK. STORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON TO THE WEST AND SOUTHWEST OVER IOWA...ILLINOIS AND INDIANA...MOVING INTO SOUTHWEST LOWER MICHIGAN THIS EVENING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN APPEARS TO BE FROM ABOUT 800 PM THROUGH 300 AM OR SO IN THE MORNING. THE GREATEST THREAT APPEARS TO BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL WILL ALSO BE A THREAT...WITH HAIL TO ONE INCH IN DIAMETER POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT EITHER...AS THE STORMS WILL LIKELY BE SUPERCELLS AS THEY MOVE NORTHEAST ACROSS ILLINOIS AND INDIANA. WITH TIME...THE STORMS WILL LIKELY TRY TO BECOME MORE LINEAR...FORMING INTO BOWS AND LINES AS THE MOVE INTO AND THROUGH SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS WILL BE RACING OFF TO THE NORTH AND NORTHEAST AT SPEEDS APPROACHING 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS BEHIND THE COLD FRONT ON THURSDAY WILL INCREASE INTO THE 20 TO 30 MPH RANGE...WITH GUSTS TO NEAR 40 MPH POSSIBLE. WIND DIRECTION WILL BEGIN THE DAY FROM THE SOUTHWEST...VEERING TO THE WEST AND NORTHWEST THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. MEADE DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:41 PM EST | Severe Thunderstorm Warning | GRR | Newaygo | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.